Virginia, 2021

Winter Storm in Virginia, February 6 to 7, 2021

February 6 to 7, 2021 · NWS AKQ · 3 events in 3 counties and zones

Weak low pressure tracking from the Gulf Coast States east northeast and off the Mid Atlantic coast produced between three inches and four inches of snow across portions of central Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Weak low pressure tracking from the Gulf Coast States east northeast and off the Mid Atlantic coast produced between three inches and four inches of snow across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 6, 7:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 6, 7:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
744 PM EST Sat Feb 6 2021

.SYNOPSIS...
High pressure moves off the coast this evening. Low pressure
will track along the coast tonight through early Sunday
bringing rain and snow.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 355 PM EST Saturday...

Temps this afternoon range from the low to mid 50s with low
dewpoints in the upper teens to low 20s. Cloud cover will increase
in coverage later this afternoon and into the evening ahead of a
developing area of low pressure in the Gulf of Mexico that will
track NE along the Carolina coastline tonight before deepening as it
moves NE along the Outer Banks and off the NE coast Sunday.

Arctic air will remain displaced to the north of the area for the
duration of the event with temps well above freezing at the start of
the event (likely the low 40s at the onset of precip) and very
marginal throughout the event. This is leading to a trick snowfall
forecast with temperatures 32-34F across central/northeastern VA and
portions of Delmarva. A strong area of frontogenesis northwest of
the center of the low pressure will determine whether or not rain
will change over to snow as well as snow amounts. Since temperatures
will be marginal, the intensity of the precip will be the
determining factor in how much snow accumulates as well as how cold
temps get. It looks like the best forcing will be across the central
VA Piedmont and north and west of the city of Richmond. This remains
the area with the best chance of accumulating snow. Uncertainty
increases east towards the Northern Neck and MD Eastern Shore.
Slightly warmer air from the warmer waters may be enough to keep
snow amounts lower.

As the coastal low tracks up the Carolina coast, precip will begin
to move into the area from SW to NE tonight. Beginning after 10PM
tonight near the NC/VA border, between 10 PM and 12 AM for the
Richmond area, and after 12 AM for areas further NE. It may not be
until after 3AM Sunday for precip to begin for the MD Eastern Shore.
Precip will start as rain with temps likely in the low 40s before a
combination of wet bulbing as well as cooling released due to a
phase change as snowflakes aloft melt on the way down will act
to cool the surface temps to around 32-34F.

A Winter Weather Advisory remains in effect for portions of the
area, including the Richmond metro. These area are expected to see
heavy snow for a few hours tonight before changing over to rain
early Sunday morning. Snow amounts will range from up to 2 inches
on the SE extent of the Advisory area to 1-3 inches further NW.

A Winter Storm Warning remains in effect for areas north and west of
Richmond. These areas will likely see mostly snow with a brief
change over to a rain/snow mix or rain late Sunday morning as precip
rates decrease. Rain will start here but is expected to begin mixing
with snow between 10 PM tonight and midnight before changing to
all/mostly snow after midnight and continue until 6 AM Sunday. There
will be a sharp cut off from snowfall amounts between 3-5 inches to
less than 3 inches. This will likely set up on the north side of the
Richmond metro to the Northern Neck.

Total QPF for the FA 0.75-1.00 inches. For Hampton Roads, precip
will remain all rain. Rainfall totals have been reduced to 0.75-0.80
inches with most of the forcing being to the northwest of Norfolk.
As the sfc low moves across the Outer Banks, temperatures may may
climb into the mid to upper 40s Sunday morning. Some area across
northeast NC and extreme southeast VA may reach 50 Sunday morning
with the center of the low being at it's closest. In additions,
gusts will be 25-35 mph near the coast Sunday morning as the low
pressure strengthens offshore.

Precip will exit the area from southwest to northeast by late Sunday
morning to early afternoon. Clouds will decrease by the afternoon
with partly sunny conditions especially in the W which will allow
temps to rise into the low 40s W. Highs Sunday in the mid 40s W to
mid to upper 30s NE. Arctic high pressure builds into the area
Sunday night into Monday morning with the arctic cold front not
passing through the area until late Sunday evening/early Sunday
night. This means that temps will likely not fall below freezing
until between 8-10 PM Sunday with the coldest air and hard freeze
not until after midnight. Any remaining water or slush on the
roadways will freeze Sunday night with black ice certainly a concern
for Monday morning commuters with low temps likely dropping into the
teens to low 20s for most areas that saw snow and low to mid 20
elsewhere (except the far SE in coastal NC where temps likely stay
in the mid to upper 20s).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 PM EST Saturday...

High pressure moves into the region Monday with mostly sunny to
partly cloudy skies and highs in the low to mid 40s SW and in the
mid to upper 30s NE. Cloud cover increases from W to E late Monday
into Tuesday with another area of low pressure tracking well N of
the FA (through upstate NY). Temps will still be cool with perhaps a
bit of a CAD situation developing. Precip looks light Tuesday
morning with PoPs 30-50% (greatest PoPs NE). Ptype is uncertain but
a wintry mix is possible with perhaps a light amount of freezing
rain possible as well. Lows Monday night in the mid to upper 20s.
Highs Tuesday will warm into the upper 40s to low 50s N and mid to
upper 50s S perhaps near 60F in NE NC). Lows Tues night in the
upper 20s to low 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 320 PM EST Saturday...

The region will be between systems on Wednesday, and a mostly dry
day is expected. Attention will then turn to a system approaching
the region towards the end of the week. A surface low develops over
the deep south ahead of a trough advancing east from the SW US.
Meanwhile, strong high pressure is expected to be centered over
south-central Canada. Moisture well ahead of the low will reach the
Mid-Atlantic beginning late Wednesday night and pops will remain in
the forecast through the end of the week. Overall, there are less
timing differences between the GFS and ECMWF today, although there
are still some differences regards to the track of the low.
Regardless, both solutions suggest a period of mixed precipitation
on Thursday. Based on WPC guidance and coordination with LWX,
entered a slight threat across the VA piedmont and counties north of
RIC for Thursday in the Day 3-7 Winter Threat matrix.

Temps next week generally below normal, and trending even colder
next weekend (10-15 degrees below normal).

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 700 PM EST Saturday...

VFR with mid/high clouds to start the period. Clouds will
continue to thicken/lower later this evening with some light
rain moving in between 03-06Z across much of the area. Some MVFR
conditions may develop prior to 06Z at RIC/ECG. Depending on
precip rates, rain is expected to mix with snow and potentially
become all snow during the 06-12Z timeframe at RIC/SBY. Will
have "RASN" at PHF and mainly rain for ORF/ECG. IFR to LIFR
conditions are expected to develop prior to 12Z. Light SE winds
this evening become E late tonight and then become NNE Sunday
morning, shifting to the NNW by late morning into the aftn. Wind
speeds 10 kts or less through early Sunday and then become
10-15 kts with gusts around 20 kts (potentially higher near the
coast). Flight restrictions are expected to linger through at
least 18Z even as the heavier precip comes to an end. TAFs show
improving conditions by later aftn.

Outlook...Becoming partly cloudy to mostly clear Sunday evening
as the system pulls away from the area. Mainly VFR expected on
Monday and then a weak system on Tuesday may result in brief
flight restrictions through midday. This looks to be mostly
rain at main terminals. VFR Tue aftn through Wed.

&&

.MARINE...
As of 320 PM EST Saturday...

Low pressure approaches from the SW this evening, and tracks across
the area late tonight and off the SE VA/NE NC coast Sunday morning.
This low will strengthen as it crosses the coast, and especially as
it moves offshore later in the aftn. Light SSE winds by this evening
will become ENE early Sun morning, and then become N to NW by midday
Sun as the low moves off the coast. Overall, wind speeds are
expected to be 20-25kt with gusts to 30kt, with 15-20kt with gusts
to 25kt for the upper rivers. Given that this system is southern
stream in origin, it will have minimal cold air to work with, so CAA
and mixing are limited. Therefore, gale conditions are not
anticipated at this time, but a brief period (less than 3hrs) of
gusts to 35kt are possible with the strongest pressure rises for the
ocean N of Cape Charles. SCAs start late tonight and continuing into
Sunday. Seas build to 5-7ft, with 3-4ft waves in the Bay. A
secondary CAA surge is possible Sunday night as high pressure builds
into the region. Have extended SCAs for the Bay and coastal waters
into Monday morning to account for this. High pressure prevails by
Monday. Another cold front crosses the region by Tuesday.

&&

.EQUIPMENT...
As of 320 PM EST Saturday...

KAKQ radar will be down into next week for a scheduled Service
Life Extension. During the downtime, adjacent radars can be used
(KLWX, KDOX, KFCX, KRAX, and KMHX).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from midnight tonight to 1 PM EST
     Sunday for MDZ021.
NC...None.
VA...Winter Storm Warning until 1 PM EST Sunday for VAZ048-061-062-
     064-069-509>511-517-519-521.
     Winter Weather Advisory until 1 PM EST Sunday for VAZ081>083-
     512>516-518-520.
     Winter Weather Advisory from midnight tonight to 1 PM EST
     Sunday for VAZ075>078-085-522.
     Winter Weather Advisory until 10 AM EST Sunday for VAZ060-
     065>068-079-080.
MARINE...Small Craft Advisory from 7 AM Sunday to 10 AM EST Monday for
     ANZ650-652-654.
     Small Craft Advisory from 4 AM Sunday to 10 AM EST Monday for
     ANZ656-658.
     Small Craft Advisory from 7 AM to 1 PM EST Sunday for
     ANZ635>637.
     Small Craft Advisory from 4 AM Sunday to 4 AM EST Monday for
     ANZ630>632-634.
     Small Craft Advisory from 4 AM to 4 PM EST Sunday for ANZ633-
     638.

&&

SYNOPSIS...CMF/CP
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...CMF
AVIATION...CMF/LKB
MARINE...JDM
EQUIPMENT...
Hazardous weather outlook, Feb 6, 4:11 PM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 PM EST Sat Feb 6 2021

MDZ025-NCZ012>017-030>032-102-VAZ092-093-095>100-524-525-072115-
Maryland Beaches-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Newport News-Hampton/Poquoson-
411 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-061-062-064-069-509>511-517-519-521-072115-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Western Louisa-
Eastern Louisa-Western Hanover-Western King William-
Western King and Queen-Western Essex-
411 PM EST Sat Feb 6 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another storm system on Thursday may result in mixed precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-065>068-079-080-072115-
Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-
Dinwiddie-
411 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system on Thursday may result in mixed precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ022>024-VAZ084-086>090-523-072115-
Wicomico-Somerset-Inland Worcester-Gloucester-Mathews-Greensville-
Sussex-Surry-James City-York-
411 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Winter weather is expected tonight into Sunday with accumulating
snow and potentially hazardous driving conditions possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-VAZ075>078-085-522-072115-
Dorchester-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Eastern Essex-
411 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system on Thursday may result in mixed precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ081>083-512>516-518-520-072115-
Prince George-Charles City-New Kent-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-
411 PM EST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another storm system on Thursday may result in mixed precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Goochland

When
February 6, 10:00 PM EST to February 7, 1:00 PM EST
Where
Goochland forecast zone
Reported by
Public
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county. Snowfall total of 4.0 inches was reported at Oilville. Snowfall total of 3.0 inches was reported at Goochland.

Winter Storm, Powhatan

When
February 6, 10:00 PM EST to February 7, 1:00 PM EST
Where
Powhatan forecast zone
Reported by
Public
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county. Snowfall total of 4.0 inches was reported at Powhatan.

Winter Storm, Western Louisa

When
February 6, 10:00 PM EST to February 7, 1:00 PM EST
Where
Western Louisa forecast zone
Reported by
Public
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals generally ranged between three inches and four inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941727, 941730, 941733.